Alert archive / Montana / Special Weather Statements in 2009
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jul 6, 2009, 1:08 PM MDT for Silver Bow County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2009, 1:08 PM MDT (19:08 UTC)
- Expired
- Jul 6, 2009, 1:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Missoula, MT
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 151 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
026
WWUS85 KMSO 061908
SPSMSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
108 PM MDT MON JUL 6 2009
MTZ007-061945-
BUTTE/BLACKFOOT REGION-
108 PM MDT MON JUL 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEER LODGE AND NORTHERN
SILVER BOW COUNTIES UNTIL 145 PM MDT...
AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SILVER BOW...OR 6 MILES NORTHWEST OF
BUTTE...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE AND
WALKERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4592 11267 4606 11283 4623 11259 4621 11256
4618 11256 4618 11250 4613 11249 4608 11245
4602 11244
TIME...MOT...LOC 1908Z 232DEG 9KT 4606 11263
$$
ZUMPFEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 6, 4:29 AM MDT, 8 hours 39 minutes earlier.
Area forecast discussion, Jul 6, 4:29 AM MDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 429 AM MDT MON JUL 6 2009 ...HIGH LIKELIHOOD OF SEVERE THUNDERSTORMS TODAY OVER WESTERN MONTANA... .DISCUSSION...A NUMBER OF METEOROLOGICAL FACTORS ARE COMING TOGETHER TODAY WHICH WILL RESULT IN THE FORMATION OF WIDESPREAD SHOWERS AND THUNDERSTORMS AND THE HIGH LIKELIHOOD OF SEVERE THUNDERSTORMS OVER WESTERN MONTANA. A HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED TO HIGHLIGHT SPECIFIC AREAS OF CONCERN FOR TODAY. A PACIFIC TROUGH OF LOW PRESSURE...WHICH HAS BEEN LINGERING OFF THE WASHINGTON COASTLINE FOR THE PAST 36 HOURS...HAS FINALLY BEGUN TO SWING INLAND THIS MORNING. THIS HAS NUDGED THE AXIS OF THE HIGH PRESSURE RIDGE EAST OVER CENTRAL MONTANA AND ALLOWED A VERY MOIST AND DYNAMIC SOUTHWESTERLY FLOW ALOFT TO DEVELOP OVER THE PACIFIC NORTHWEST AND NORTHERN ROCKY MOUNTAIN STATES. AS THE MORNING PROGRESSES...THE UPPER ATMOSPHERIC FLOW WILL BECOME INCREASINGLY SHEARED...BOTH IN SPEED AND DIRECTION. THIS MEANS THE WIND DIRECTION FROM SURFACE TO 40,000 FEET WILL VARY IN A COUNTER- CLOCKWISE MANNER (WEST AT THE SURFACE TO SOUTH-SOUTHWESTERLY AT 40,000 FEET) AND WIND SPEED WILL INCREASE WITH HEIGHT (10-20 KNOTS AT THE SURFACE TO 70 KNOTS AT 40,000 FEET ASSOCIATED WITH AN APPROACHING ACCELERATION IN THE JET STREAM VISIBLE ON WATER VAPOR IMAGERY THIS MORNING). ALTHOUGH THIS WIND SHEAR IS COMPARATIVELY NOT THAT STRONG...BELIEVE IT WILL BE SUFFICIENT...ESPECIALLY OVER NORTHWEST MONTANA AND ALONG THE CONTINENTAL DIVIDE...TO AID IN THE BUILDING OF SEVERE...HIGH TOPPED THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS GREATER THAN 60 MPH AND HAIL OF 1 INCH OR LARGER. THIS IS MAINLY BECAUSE FORECAST MODEL SOUNDINGS OVER THIS REGION REVEAL A HIGH AMOUNT OF CONVECTIVE POTENTIAL AND INSTABILITY THIS MORNING THROUGH THE EARLY AFTERNOON HOURS. THE KICKER WHICH WILL GET CONVECTION GOING IS AN APPROACHING SURFACE COLD FRONT...ALREADY SPARKING CONVECTIVE OVER EASTERN WASHINGTON/OREGON EARLY THIS MORNING. THE FRONT WILL ADD THE NECESSARY DYNAMICS TO RAPIDLY LIFT THE UNSTABLE AIRMASS AND ADD TO THE SHEARING PROFILE...HELPING THUNDERSTORMS TO BECOME VERY STRONG AND QUITE LIKELY SEVERE. ALL MODELS SUGGEST THE SEVERE THREAT WILL BEGIN SHORTLY AFTER THE NOON HOUR AND QUICKLY SHIFT EAST OF THE DIVIDE BY 4 PM THIS AFTERNOON WHEN THE FRONT MOVES INTO EASTERN MONTANA. BEHIND THE FRONT SHOWERS AND THUNDERSTORMS WILL GRADUALLY SUBSIDE...WITH ONLY SCATTERED SHOWERS AND THUNDERSTORMS REMAINING UNTIL AROUND MIDNIGHT. A PORTION OF THE COLD FRONTAL BOUNDARY APPEARS TO REMAIN OVER SOUTHWESTERN MONTANA TUESDAY WHICH SHOULD PRODUCE ENOUGH INSTABILITY FOR A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THESE AREAS. TUESDAY NIGHT THROUGH SUNDAY...A DISTURBANCE WILL MOVE THROUGH THE NORTHERN ROCKIES UNDER THIS SOUTHWESTERLY FLOW PATTERN. THIS DISTURBANCE APPEARS TO BE ABLE TO KEEP OFF SOME SHOWERS AND THUNDERSTORMS WHICH COULD PRODUCE LOCALIZED SIGNIFICANT PRECIPITATION. THESE SHOWERS APPEAR TO LINGER THROUGH WEDNESDAY. A RIDGE OF HIGH PRESSURE IS EXPECTED TO BUILD OVER THE REGION THURSDAY THROUGH SATURDAY AS A LOW PRESSURE SYSTEM MOVES ALONG THE PACIFIC NORTHWEST COAST. THE MODELS ARE INDICATING THAT SOME MOISTURE AND ENERGY MAKING OVER THE RIDGE INTO NORTHWEST MONTANA ON THURSDAY. THE AFOREMENTIONED LOW PRESSURE SYSTEM APPEARS TO MAKES ITS WAY INTO THE AREA BY THE BEGINNING OF NEXT WEEK. TEMPERATURES FOR THE MIDDLE OF WEEK APPEAR TO BE 5 TO 10 DEGREES BELOW SEASON NORMALS...THEN WARMING TO 5 DEGREES ABOVE NORMAL BY THE WEEKEND. .AVIATION...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH LATE THIS AFTERNOON. SOME STORMS IN THE VICINITY OF KGPI...KMSO AND KBTM MAY PRODUCE WIND GUSTS IN EXCESS OF 50 KNOTS... HAIL GREATER THAN 1 INCH AND FREQUENT LIGHTNING. THE STRONGEST THUNDERSTORMS ARE ANTICIPATED BETWEEN 1800Z AND 2200Z IN ASSOCIATION WITH AN APPROACHING COLD FRONT. ALL AIRFIELDS WILL EXPERIENCE A WIND SHIFT TO THE FROM SOUTHEAST TO WEST AND GUSTS TO 30 KTS IN ASSOCIATION WITH THE FRONTAL PASSAGE. CONDITIONS WILL GRADUALLY IMPROVE LATE THIS AFTERNOON AND ESPECIALLY DURING THE EVENING. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...DICKERSON LONG TERM....SMITH AVIATION...DICKERSON
Hazardous weather outlook, Jul 6, 4:51 AM MDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 451 AM MDT MON JUL 6 2009 MTZ001>007-043-070000- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 451 AM MDT MON JUL 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT ATMOSPHERIC CONDITIONS WILL BE FAVORABLE EARLY THIS AFTERNOON FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS OVER THE AREA. THE BIGGEST THREATS FROM THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL GREATER THAN 1 INCH IN DIAMETER. THE TIME FRAME OF GREATEST THREAT WILL BE BETWEEN NOON AND 4 PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005>010-070000- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 451 AM MDT MON JUL 6 2009 /351 AM PDT MON JUL 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN THIS MORNING AND WILL CONTINUE THROUGH THE EARLY AFTERNOON HOURS AS A COLD FRONT APPROACHES THE REGION. THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE AND SUPPORTIVE OF STRONG THUNDERSTORMS UNTIL AFTER THE FRONT PASSES. ALTHOUGH MOST CONVECTION WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER...ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL LARGER THAN ONE INCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 6, 12:52 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1252 PM MDT MON JUL 6 2009
IDZ009-010-061915-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
1252 PM MDT MON JUL 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 115 PM
MDT...
AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SALMON...MOVING NORTHEAST
AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON AND CARMEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4496 11394 4507 11414 4542 11378 4539 11373
4532 11373 4529 11368 4522 11364 4521 11363
TIME...MOT...LOC 1852Z 219DEG 37KT 4509 11395
ZUMPFESpecial weather statement, Jul 6, 1:08 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
108 PM MDT MON JUL 6 2009
MTZ007-061945-
BUTTE/BLACKFOOT REGION-
108 PM MDT MON JUL 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEER LODGE AND NORTHERN
SILVER BOW COUNTIES UNTIL 145 PM MDT...
AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SILVER BOW...OR 6 MILES NORTHWEST OF
BUTTE...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE AND
WALKERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4592 11267 4606 11283 4623 11259 4621 11256
4618 11256 4618 11250 4613 11249 4608 11245
4602 11244
TIME...MOT...LOC 1908Z 232DEG 9KT 4606 11263
ZUMPFEThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:56 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 49 min |
| Jul 6, 1:24 PM MDT | Special Weather Statement | MSO | Powell | 36 min |
| Jul 6, 1:37 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 23 min |
| Jul 6, 1:45 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite, Powell, Ravalli | 45 min |
| Jul 6, 2:07 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 38 min |
| Jul 6, 2:29 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 46 min |
| Jul 6, 3:03 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 27 min |
| Jul 6, 12:52 PM MDT | Special Weather Statement | MSO | Lemhi | 23 min |
| Jul 6, 1:27 PM MDT | Special Weather Statement | MSO | Lemhi | 33 min |
Nearby
Special Weather Statements in Montana, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.